North Carolina, 2011High Wind in North Carolina, November 23, 2011
November 23, 2011 · NWS RNK · 1 event in 1 county or zone
S. and building high pressure from the west created a tight pressure gradient and high winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front crossed the area late on the 22nd and the combination of deepening surface low pressure over the northeastern U.S. and building high pressure from the west created a tight pressure gradient and high winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 23, 2:55 PM EST, 3 hours 50 minutes earlier.
Area forecast discussion, Nov 23, 2:55 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EST WED NOV 23 2011
.SYNOPSIS...
DRY HIGH PRESSURE QUICKLY BUILDS IN FROM THE WEST TONIGHT...RESULTING
IN DIMINISHING WINDS TONIGHT...ALONG WITH WARM AFTERNOONS AND
CHILLY MORNINGS INTO THE HOLIDAY WEEKEND. AN APPROACHING COLD
FRONT WILL BE A CHANCE FOR SHOWERS BY SUNDAY.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
AS OF 250 PM EST WEDNESDAY...
DRIER AIR WAS MAKING STEADY PROGRESS INTO THE FORECAST AREA DROPPING
SURFACE DEW POINTS WELL INTO THE 30S. LITTLE TO NO PRECIPITATION WAS
LEFT ON AREA RADARS AT 3PM. CLOUDS HAVE CLEARED OUT EAST OF THE BLUE
RIDGE. MODELS DRY OUT LOWER LEVELS OVER THE MOUNTAINS SO EXPECT EVEN
SOUTHEAST WEST VIRGINIA TO CLEAR OUT BY 8PM.
PEAK WIND GUSTS THIS AFTERNOON HAVE BEEN RANGING FROM 35 TO 45 MPH.
WILL BE DOWNGRADING AREA OF HIGH WIND WARNING TO A WIND ADVISORY.
SURFACE HIGH PRESSURE BEGINS TO BUILD INTO THE REGION TONIGHT AND BY
LATE THURSDAY WILL BE CENTERED OVER THE SOUTHERN APPALACHIANS.
EXPECT THE WINDS TO DIMINISH AFTER 04Z/11PM.
TOOK A BLEND OF BIAS CORRECTED MAV/MET GUIDANCE FOR LOWS TONIGHT AND
HIGHS ON THURSDAY.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
AS OF 250 PM EST WEDNESDAY...
HIGH PRESSURE AT THE SFC AND ALOFT WILL PREVAIL OVER THE FORECAST
AREA THROUGH MOST THE SHORT TERM PERIOD. BY SATURDAY...HOWEVER...THE
RIDGE BREAKS DOWN IN RESPONSE TO AN APPROACHING UPPER LEVEL LOW
AN ASSOCIATED UPPER TROF NOW FORECAST TO REACH THE WESTERN GREAT
LAKES BY 7 PM SATURDAY. THE GFS AND NAM HAVE TRENDED FASTER WITH
THIS SYSTEM...WITH THE NAM MUCH STRONGER. THIS STRONGER SOLUTION
IS AN OUTLIER COMPARED TO OTHER MODELS AND WAS NOT USED. THE GFS
ENSEMBLES INDICATE A WIDE RANGE OF SOLUTIONS ON THE TIMING AND
LOCATION OF THIS TROF...AND AS A RESULT...CONFIDENCE ON THE
TIMING/LOCATION OF THIS NEXT SYSTEM IS BELOW AVERAGE AT THIS
POINT. REGARDLESS...ALL GFS ENSEMBLE MEMBERS KEEP THE FORECAST
AREA DRY ON SATURDAY.
FOR THURSDAY NIGHT...THE SFC RIDGE IS FORECAST TO RESIDE OVER THE
FORECAST AREA ALLOWING FOR GOOD RADIATIONAL COOLING CONDITIONS.
THEREFORE...DROPPED LOW TEMPS A COUPLE OF DEGREES CLOSER TO THE
COLDER NAM MOS GUIDANCE FOR LOWS.
THE SFC HIGH SLOWLY DRIFTS SOUTHEAST ON FRIDAY...BUT MIXING WILL
STILL BE LIMITED WITH LIGHT WINDS. SO DESPITE A RISE IN 850MB
TEMPS...LEANED TOWARD THE NOTICEABLY COOLER NAM MOS FOR HIGHS.
AN INCREASE IN CLOUDS WILL THE RULE FOR SATURDAY AS A DEEP
SOUTHWEST FLOW PREVAILS. FORECAST SOUNDINGS STILL SHOW A LARGE AREA
OF DRY AIR BETWEEN 5K AND 20K FT...SO DRY WEATHER SHOULD CONTINUE.
LOW LEVEL WINDS INCREASE IN ADVANCE OF THE APPROACHING UPPER
TROF...SO INCREASED WIND SPEEDS AND CLOUD COVER ON SATURDAY. THIS
ANTICIPATED CANOPY OF CLOUDS MAY KEEP HIGH TEMPS CLOSE OR JUST A
COUPLE OF DEGREES WARMER THAN FRIDAY'S VALUES...BUT
IF CLOUDS ARRIVE LATER THAN CURRENTLY FORECAST...HIGHS SATURDAY
COULD BE MUCH WARMER UNDER WARMER 850MB TEMPS.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 250 PM EST WEDNESDAY...
MODELS STILL IN AGREEMENT WITH HIGH PRESSURE MOVING OFF THE EAST
COAST SATURDAY NIGHT WITH A NORTH-SOUTH ORIENTATED COLD FRONT TO OUR
WEST. THIS COLD FRONT AND ASSOCIATED SHOWERS WILL STRETCHED FROM THE
OHIO VALLEY...ACROSS THE TENNESSEE VALLEY TO THE MOUTH OF THE
MISSISSIPPI. THESE SHOWERS WILL ADVANCE SLOWLY EASTWARD SUNDAY WITH
BEST RAIN CHANCES ACROSS THE MOUNTAINS SUNDAY AFTERNOON...THEN THE
ENTIRE AREA SUNDAY NIGHT AND MONDAY.
MODELS DIFFER ON TIMING OF THE FRONT WITH THE GFS BEING FASTER THAN
THE ECMWF/CMC. THE LIKELY DIFFERENCE WITH THE MODEL TIMING MAINLY
HAS TO DO WITH WHERE AND WHEN THE UPPER LEVEL CUTOFF LOW FORMS AND
TRACKS. THE GFS TRACKS THE CUTOFF LOW SOUTHEASTWARD FROM THE GREAT LAKES
SUNDAY NIGHT TO THE CAROLINAS MONDAY AFTERNOON. THE GFS THEN TRACKS
THE LOW NORTHEASTWARD ALONG THE MID ATLANTIC COAST TUESDAY. THE
ECMWF/CMC DEVELOPS THE CUTOFF LOW IN THE MID WEST SUNDAY NIGHT THEN
TRACKS IT TO THE SOUTHEASTERN USA TUESDAY. THIS LOW ENDS UP ALONG
THE NEW ENGLAND COAST WEDNESDAY.
DESPITE SOME MAJOR DIFFERENCES WITH THE CUTOFF UPPER LEVEL LOW
SUNDAY INTO TUESDAY...THE MODELS DO AGREE ON A FEW THINGS. WHEN THE
LOW IS IN THE VICINITY OF THE TENNESSEE VALLEY...A SECONDARY SURFACE
LOW SHOULD DEVELOP EAST OF THE APPALACHIANS. DURING THIS
DEVELOPMENT...THE FRONT WILL STALL. FOR THIS REASON...I LEANED
TOWARD THE SLOWER ECMWF/CMC MODELS. WITH THE SLOWER
MOVEMENT...KEPT RAIN CHANCES IN FOR A LONGER DURATION AND INTO THE
DAY TUESDAY. DESPITE THE SPEED OF THE MODELS WITH THE RAIN AND THE
FRONT...ALL AGREE THE BEST CHANCE FOR HEAVY RAIN SHOULD OCCUR SUNDAY
NIGHT INTO MONDAY. THEREFORE...I HAVE THE HIGHEST POPS DURING THIS
TIME PERIOD.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
AS OF 1220 PM EST WEDNESDAY...
MVFR CEILINGS REMAINED OVER THE MOUNTAINS WEST OF THE BLUE RIDGE
THIS AFTERNOON. A FEW POCKETS OF IFR CEILINGS AS ISOLATED SHOWERS
WERE ALSO OBSERVED. MODELS GRADUALLY ERODE LOW LEVEL MOISTURE
DURING THE NEXT 12 TO 24 HOURS. EXPECT VFR CONDITIONS EVEN AT BLF
AND LWB BY 00Z TONIGHT.
STRONG GUSTY NORTHWEST TO NORTH WINDS WILL CONTINUE THROUGH THE
EVENING. WIND GUSTS AT HIGHER ELEVATIONS MAY BE AS HIGH AS 50
KNOTS. AS HIGH PRESSURE BUILDS INTO THE REGION TONIGHT AND
THURSDAY WINDS WILL DIMINISH.
HIGH PRESSURE AND DRY CONDITIONS WILL COVER THE REGION THROUGH
SATURDAY WITH NEXT THREAT OF SUB VFR CONDITIONS A POSSIBILITY ON
SUNDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ007-009>020-
022>024-032>035.
NC...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ001>003-018-
019.
WV...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ042>045.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...PH
LONG TERM...RCS
AVIATION...AMS/JHHazardous weather outlook, Nov 23, 2:55 PM EST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EST WED NOV 23 2011
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-241100-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
255 PM EST WED NOV 23 2011
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-020-VAZ043>047-058-059-241100-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
255 PM EST WED NOV 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NORTHWEST WINDS MAY GUST TO AROUND 40 MPH THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Nov 23, 4:14 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EST WED NOV 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM NON-TSTM WND DMG 5 NNW CRITZ 36.70N 80.18W
11/23/2011 PATRICK VA 911 CALL CENTER
TREE DOWN ON BULL MOUNTAIN ROAD.
0326 PM NON-TSTM WND GST 5 ENE STUART 36.67N 80.19W
11/23/2011 E50 MPH PATRICK VA TRAINED SPOTTER
&&
RSTONEFILocal storm report, Nov 23, 4:23 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EST WED NOV 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM NON-TSTM WND DMG ELK CREEK 36.72N 81.18W
11/23/2011 GRAYSON VA 911 CALL CENTER
TREE DOWN ON FALLS ROAD NEAR ELK CREEK.
&&
RSTONEFILocal storm report, Nov 23, 4:41 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EST WED NOV 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM NON-TSTM WND DMG 6 WNW PILOT MOUNTAIN 36.42N 80.56W
11/23/2011 SURRY NC 911 CALL CENTER
TREE DOWN ON ARARAT LONGHILL RD
1152 AM NON-TSTM WND DMG 5 ENE BOTTOM 36.52N 80.69W
11/23/2011 SURRY NC 911 CALL CENTER
TREE DOWN ON SPARGER RD
0140 PM NON-TSTM WND DMG 2 SE DOBSON 36.37N 80.69W
11/23/2011 SURRY NC 911 CALL CENTER
TREE DOWN ON ROCKFORD RD
&&
JJACKSONLocal storm report, Nov 23, 4:48 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EST WED NOV 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 PM NON-TSTM WND DMG 5 WSW FANCY GAP 36.65N 80.79W
11/23/2011 CARROLL VA 911 CALL CENTER
TREE DOWN ON MILLSTONE RD
0200 PM NON-TSTM WND DMG 1 ESE HILLSVILLE 36.76N 80.72W
11/23/2011 CARROLL VA 911 CALL CENTER
TREE DOWN ON CAVALIER DRIVE NEAR THE HIGH SCHOOL
&&
JJACKSONLocal storm report, Nov 23, 5:10 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 PM EST WED NOV 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 AM NON-TSTM WND DMG 1 ENE ROANOKE 37.28N 79.95W
11/23/2011 CITY OF ROANOKE VA 911 CALL CENTER
TREE DOWN AT THE INTERSECTION OF ORANGE AVE AND 5TH ST
1139 AM NON-TSTM WND DMG 3 WNW ROANOKE 37.30N 80.01W
11/23/2011 CITY OF ROANOKE VA 911 CALL CENTER
TREE DOWN AT THE INTERSECTION OF HERSHBERGER RD AND
PETERS CREEK RD
0356 PM NON-TSTM WND DMG 5 SSE ROANOKE 37.22N 79.93W
11/23/2011 ROANOKE VA 911 CALL CENTER
TREE DOWN ON YELLOW MTN RD
&&
JJACKSONLocal storm report, Nov 23, 5:11 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EST WED NOV 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM NON-TSTM WND DMG 3 NNW HOLLINS 37.87N 79.94W
11/23/2011 ALLEGHANY VA LAW ENFORCEMENT
TREE DOWN ON ROUTE 220/HOT SPRINGS ROAD
1107 AM NON-TSTM WND DMG 6 NNW GOSHEN 38.06N 79.54W
11/23/2011 BATH VA LAW ENFORCEMENT
TREE DOWN ON MILL CREEK ROAD
1007 AM NON-TSTM WND DMG 2 SSW BURNSVILLE 38.15N 79.66W
11/23/2011 BATH VA LAW ENFORCEMENT
TREE DOWN ON DRY RUN ROAD
0415 PM NON-TSTM WND DMG LEXINGTON CITY 37.78N 79.45W
11/23/2011 CITY OF LEXINGTON VA 911 CALL CENTER
TREE DOWN ON BORDEN ROAD. FIRE DEPT ON SITE CLEARING
DEBRIS.
1215 PM NON-TSTM WND DMG 4 N FINCASTLE 37.56N 79.87W
11/23/2011 BOTETOURT VA 911 CALL CENTER
TREE DOWN ON OLD FINCASTLE ROAD.
0235 PM NON-TSTM WND DMG 4 WNW FORKS OF BUFFALO 37.71N 79.25W
11/23/2011 AMHERST VA 911 CALL CENTER
TREE DOWN ON ROUTE 60-LONG MOUNTAIN WAYSIDE.
0329 PM NON-TSTM WND DMG 5 NNW BIG ISLAND 37.60N 79.39W
11/23/2011 AMHERST VA 911 CALL CENTER
TREE DOWN ON ROUTE 130-ELON ROAD.
&&
RSTONEFIHigh Wind, Ashe
- When
- November 23, 6:45 PM EST to 9:15 PM EST
- Where
- Ashe forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.434, -81.500 (the zone’s center; the record gives no point)
Laurel Ridge mesonet site recorded wind gust of 64 mph at 645 pm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Strong Wind in Montana, November 23 to 27, 2011$23,000 · 5 events
- Heavy Snow in Maine, November 23, 201115 events
- Flooding in Maryland, November 23, 201110 events
- Heavy Snow in Maine, November 23, 20118 events
- Winter Storm in Alaska, November 23 to 24, 20118 events
- Strong Wind in Virginia, November 23, 2011$4,000 · 8 events
- High Wind in Washington, November 23 to 24, 201150 kt wind · 5 events
- Flooding in New Jersey, November 23 to 25, 20113 events
- Flooding in Pennsylvania, November 23, 20112 events
- Coastal Flood in Massachusetts, November 23, 20112 events
- Strong Wind in North Carolina, November 23, 2011$2,000 · 2 events
- Strong Wind in Delaware, November 23, 2011$1,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354204.